Wyoming, 2017

High Wind in Wyoming, November 18 to 20, 2017

November 18 to 20, 2017 · NWS RIW · 4 events in 4 counties and zones

A tight pressure gradient, strong mid level winds and a favorable jet streak position brought high winds to the normally wind prone areas East of the Divide. The high winds lasted 2 days in the Cody Foothills.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient, strong mid level winds and a favorable jet streak position brought high winds to the normally wind prone areas East of the Divide. The high winds lasted 2 days in the Cody Foothills. Wind was most persistent in areas around Clark, but strong winds also reached the western side of Cody as well. The strongest winds occurred when a mountain wave broke near Clark on the morning hours of November 20th, and there were many wind gusts over 80 mph, including a maximum of 110 mph. Wind gusts past 60 mph also occurred along the southwestern wind corridor from the Red Desert through the south side of Casper from the evening of the 19th through the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 18, 2:03 AM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Nov 18, 2:03 AM MST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
203 AM MST Sat Nov 18 2017

.SHORT TERM...(Today through Monday night)
Issued at 200 AM MST Sat Nov 18 2017

Imagery now shows bookend ridges ovr each coast in this still
progressive pattern with a deep trof through the center of the
CONUS. A large flat upper high still sits over MX including the
oceans on each side. The upper trof axis is current cutting through
cntrl/swrn WY pushing a cold front deep into the scntrl Plains while
post frontal high pressure builds across the west. A few lingering
light snow showers and some gusty west/southwest winds over the
usual spots are all that is left of the exiting system.

Today and tonight: Today, the upper levels become nwrly while high
pressure builds west and lee troffing east creates/maintains gusty
west to southwest winds over the usual spots...nrn/cntrl mountains
and foothills (G35-50kts) in addition to the Wind Corridor(25-
40kts). A High Wind Warning exists for zones 3 and 16 (Upper WR
Basin and Cody Foothills) through Tonight.

Sunday will see a similar wind pattern with a better chance for High
Wind conditions across the Absaroka Mountains and Cody Foothills
Sunday night with strong SFC P, T, and Omega Grads under
increasingly favorable mountain wave production aloft ahead of the
next approaching jet/SW trof. Isolated High Wind could also be found
across the Wind Corridor from late Sunday afternoon through the day
Monday. Precip chances will remain out of the FA through Sunday
night before returning across western WY by mid-day Monday. With the
region already under nw flow aloft, another approaching strong jet
(120-150kts) and associated embedded shortwave will start (nearly)
all precip out as snow when it first arrives later Monday morning,
then possibly mix with rain in the valleys in the afternoon. A low
enough dew point depression may keep wet bulb temps low enough to
keep it as all snow. It'll be fine line. Only modest moisture with
this system as it moves through a ridge to the west. Possible low
end Advisory conditions across a few of the western mountain groups
through Monday night.

.LONG TERM...(Tuesday through Saturday)
Issued at 200 AM MST Sat Nov 18 2017

Tuesday and Wednesday will see NW flow over the area. GFS and
ECMWF models keep moisture in the flow through Wednesday
afternoon. This leads to some snow at times in the Western WY
mountains. Expecting mainly rain at times in the far west valleys
due to the expected high temps. The rest of the region will be dry
with breezy areas in the usual wind prone locations of central WY.
High temps look to remain on the mild side Tue and Wed. Precip in
the west decreases Wed night.

Thanksgiving Day looks dry and very mild for the region. The
models are brining a weather system into the region next Friday
through Saturday morning. The 00Z runs are more bullish with the
prospects of rain and snow. Will have to watch this evolve over
the coming days. Have added a chance of precip to many areas based
on a blended solution. Weather conditions improve next Saturday
afternoon. High temps will be a little cooler Fri and then colder
next Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday)
Issued at 200 AM MST Sat Nov 18 2017

Expect VFR conditions to continue through the forecast period.
Gusty wind will occur at some locations today with the wind
decreasing after 00Z.

&&

.FIRE WEATHER...
Issued AT 200 AM MST Sat Nov 18 2017

Fuels remain at critical levels across over portions of Fremont,
Johnson and Natrona Counties.

Fire weather conditions will be relatively low today below seasonal
temperatures and minimum RH values ranging above 30 percent at all
locations. No precipitation expected today. Winds, however will
remain quite gusty again today...especially across the central/
northern mountains and foothills in addition to eastern Sweetwater
County. Sunday, some enhancement to fire weather conditions can be
expected as temperature warm slightly and the surface/boundary layer
dries out further with afternoon RH values dropping into the upper
teens to mid 20s (percent) east of the Divide and across southern
Wyoming while winds gust out of the southwest 25 to 40 mph at times
across the critical fuel zones (see above).

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Warning until 5 AM MST Sunday for WYZ003-016.

&&

SHORT TERM...Braun
LONG TERM...AR
AVIATION...Troutman
FIRE WEATHER...Braun
Hazardous weather outlook, Nov 18, 2:05 AM MST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
205 AM MST Sat Nov 18 2017

WYZ001>020-022>030-191200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
205 AM MST Sat Nov 18 2017

...High wind warning for Cody foothills and Upper Wind River
Basin including Clark and Dubois into Sunday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong winds expected at times along the east slopes of the
Absaroka and Wind River mountains with a threat of high winds in
the Cody foothills and the Upper Wind River Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night into Monday morning...possible High Wind conditions
across the central and northern mountains and foothills. Windy
with isolated high wind possible across the Wind Corridor from
eastern Sweetwater and southern Fremont County through Natrona
County. More snow on its way into the western mountains by Monday
afternoon through Monday night.

Friday...A chance of rain and snow at the lower elevations. Chance
of snow in the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts above 50 mph.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 18, 8:15 AM MST to November 20, 8:42 PM MST
Where
Cody Foothills forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

An extended period of high wind occurred in the Cody Foothills, especially in the vicinity of Clark. The strongest winds occurred when a mountain wave broke and brought a wind gust of 110 mph west of Clark. Strong winds also made into the western side of Cody, where wind gusts of 61 and 67 mph were reported. Since the strongest winds occurred in areas of sparse population, no damage was reported.

High Wind, Green Mountains & Rattlesnake Range

When
November 19, 5:50 PM MST to November 20, 9:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High winds occurred in the higher elevations of the Green and Rattlesnake Ranges. The highest wind gust reported was 80 mph at Camp Creek.

High Wind, Natrona County Lower Elevations

When
November 20, 3:25 AM MST to 4:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The weather sensor along Wyoming Boulevard on the south side of Casper reported several wind gusts over 58 mph, including a maximum of 68 mph.

High Wind, Absaroka Mountains

When
November 20, 9:15 AM MST to 11:40 AM MST
Where
Absaroka Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The weather station along the Chief Joseph Highway reported sustained winds of 50 mph for an hour or more for two and a half hours on the morning of November 20th. The maximum wind gust reported was 79 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723955, 723956, 723957, 723954.